When your medication makes you ill

After many years of suffering from severe OCD, depression and anxiety, I decided to take the plunge and start taking medication. I was 17 years old. The SSRI (which shall remain anonymous) improved my mental health but caused me to develop severe indigestion and IBS symptoms. I was given an anti-spasmodic for the IBS and a ‘Proton Pump inhibitor (PPI)’ for the indigestion. I was also put on benzodiazepines to help my anxiety. Problem solved…

Except they forgot to take me off the PPI, which is really only supposed to be for short term use. I was going through the period in my life where I moved around several times in a short time and as a result kept changing GP (General Practitioner). Somehow during these handovers, the NHS’ flawless electronic system somehow didn’t get sent (4 times I counted) and as a result, no one knew how long I had been on my medications. Every time I saw a new GP they would inevitably ask ‘how long have you been on that?’ pointing at the PPI and the benzo. ‘I don’t know’ I would answer honestly. I hadn’t exactly been keeping track… ‘Well never mind…’ the doctor would say and I would leave, still taking my PPI and benzos.

Recently I have been having really bad problems with my stomach. It started about a year and a half ago when I developed gastritis (swelling of the stomach lining). Blood tests showed that my stomach was not afflicted with a bacteria that commonly causes gastritis, I was given a new PPI and sent on my way. After a week I couldn’t even eat solid foods as I had no appetite and felt nauseated. I must have gone back to the GP about 10 times during that period, seriously concerned that I was not getting adequate nutrition from puff pastry (the only thing I could stand to eat!). Eventually it was decided that I needed an exploratory endoscope.

The first endoscopy went very badly. My carer’s warnings that I would not tolerate an endoscope due to sensory issues and tics, fell on deaf ears. I was given a benzodiazapene to ‘relax’ but it made no difference because I am used to them! I don’t remember doing it, but apparently I grabbed the endoscope and yanked it back out… Well it’s not normal to have a plastic tube shoved into your throat! As a result, I had to have the procedure done again under general anaesthetic. They found stomach polyps – caused by long term use of a medication…

I haven’t had the official report yet, but it looks like the PPIs I took for nearly 8 years without being re-assessed have caused the polyps in my stomach, which may be causing the gastritis which, no surprise, had flared up again while they were looking. In other words the medication I took to stop the indigestion is now causing my indigestion…

 

Also I am addicted to benzodiazepenes… Who do I sue?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s